Alert archive / Kentucky / River Flood Warnings in 2022

River Flood Warning 18, NWS Jackson, KY

July 28, 2022Lee County, Kentucky

NWS Jackson, KY issued this river flood warning at Jul 28, 2022, 1:30 AM EDT for Lee County, Kentucky. It took effect at Jul 28, 2022, 5:03 AM EDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jul 28, 2022, 1:30 AM EDT (05:30 UTC)
In effect from
Jul 28, 2022, 5:03 AM EDT
Expired
Jul 31, 2022, 6:18 AM EDT
In force
3 days
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Lee County, KY

The radar

The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River at Heidelberg (HLDK2). The gauge peaked at 26.04 ft at Jul 29, 2022, 1:00 PM EDT.

actionminormoderate1015202507/2807/2907/3007/3108/01
Action stage
16 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Jul 27, 7:59 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 7:59 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
759 PM EDT Wed Jul 27 2022

.UPDATE...
Issued at 755 PM EDT WED JUL 27 2022

As predicted by the CAMS earlier in the day, convection has fired
up again this evening across eastern KY. While the storms are
moving, flash flooding is likely to occur over areas where heavy
rain falls on already saturated soils. Grids were in fairly good
shape, so only minor tweaks were made.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 446 PM EDT WED JUL 27 2022

The latest analysis shows a larger trough aloft with embedded low
over the much of the northern border of the CONUS, with ridging
over the southern and western portions of the CONUS. At the
surface, the stationary boundary that has been the focus for much
of our weather through the short term sits to our north wavering
over the border between Kentucky and Ohio, leaving our CWA in the
warm sector. The pattern doesn't overall changes little through
Thursday night. The front will waver over the region through
Thursday before eventually washing out, while another front moves
towards the region from the northwest Thursday night.

The convection that developed over our area earlier
in the afternoon has pushed east and is confined mainly to the
Virginia border. Unfortunately, the break won't last. More
development is expected tonight, with additional rounds expected to
develop near or along the nearby boundary through Thursday night as
subtle waves move through the upper level flow. The main story
around heavy rain remains largely unchanged. An ample amount of
moisture is focused along the nearby boundary and PWATs stay
roughly near the 2 inch mark. Prevailing flow stays nearly
parallel to the boundary, allowing for the possibility for these
efficient rainers to repeat over the same locations. In addition
to the potential for future heavy rain, the ample rain received in
many locations over the previous days has left many areas with
lower FFG values, and it would not take much to cause issues in
these locations. So, have allowed the Flood Watch to continue, and
have it going out through Friday morning. With the rain and cloud
cover, temperatures are likely to be a tad more limited
diurnally. Temperatures will dip to the low 70s tonight before
warming into the low to mid 80s Thursday. Lows Thursday night are
similarly expected to hover near 70.

.LONG TERM...(Friday through Wednesday)
Issued at 351 PM EDT WED JUL 27 2022

Key Messages:

* An unsettled pattern continues through Friday, with the
  potential for at least isolated Flash Flooding.
* This front pushes to the south Saturday possibly leading to a
  dry day for many locations.
* Could see a renewed heavy rainfall potential by Sunday into Monday

The model systems remain in good agreement for a more quasi-zonal
pattern remaining the story in the upper levels to begin the
period. This in conjunction with a nearby boundary will keep the
weather wet across Kentucky. There will be ample deep moisture as
PWATs remain in the 2 plus inch range, with this residing in the
90th plus percentile in both the NAEFS and EPS. Again, given this
and the parallel flow to the boundary will keep the risk of heavy
rain and flash flooding, but this should begin to shift south
toward the Tennessee Valley by Late Friday into Saturday. This as
a wave rides through the larger trough pushing into the Great
Lakes and NE States. This will begin pushing that front southward
and allow for the a bit more dry air to push into the area
underneath a surface high. This weak northerly flow will push
PWATs back into the 1.0 to 1.5 inch range and allow some to see
little if any precipitation on Saturday.

This is short-lived as the aforementioned front pulls back north
by Sunday, as Bermuda upper level ridging starts to nose west.
However, based on the weather model ensemble systems there is a
far amount of uncertainty on how this will play out, but the
potential exists for another wet period of weather based on the
locally quasi-zonal flow noted. Particularly as we see several
waves ride through the flow. This will all happen as the models
are in good agreement with the potential for PWATs climbing back
into the 2 inch range under deep southerly flow. This is enough
for WPC to highlight parts of lower Ohio Valley and Tennessee
Valley in the hazards outlook for heavy rainfall for Sunday and
Monday, as well parts of the area in a day 4 and 5 slight risk for
excessive rainfall.

Past Tuesday, we see the upper level ridging that has brought the
heat in the Plains states shifts east bringing height rises to
the Ohio Valley. This as that boundary lifts north will increase
afternoon highs and should be drier overall. However, more
diurnally driven showers and thunderstorms become the story.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 720 PM EDT WED JUL 27 2022

Periods of showers and thunderstorms will result in brief flight
restrictions during the 00Z TAF period. Some general MVFR ceilings
are possible overnight into early Thursday morning, but confidence
is fairly low on ceilings at this time. Winds will be generally
S/SW 5-10 kts however some higher gusts and variable directions
are possible in or near thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.

&&

UPDATE...CMF
SHORT TERM...HAS
LONG TERM...DJ
AVIATION...CMF
Hazardous weather outlook, Jul 27, 3:37 PM EDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
337 PM EDT Wed Jul 27 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
337 PM EDT Wed Jul 27 2022

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will affect much of the area, as a frontal boundary
oscillates north and south across Eastern Kentucky. Thunderstorms
will be persistent in some locations, potentially resulting in
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms are expected Thursday and Thursday
night. They should become less numerous on Friday, but will still
be possible at times through Tuesday. Heavy rainfall may occur,
especially Thursday and Thursday night, which could lead to
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any issues with flooding or high
water.

DJ/HAS

In the hours before

Local storm report, Jul 27, 10:34 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1034 PM EDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      1 NE SEWELL             37.64N 83.38W
07/27/2022                   BREATHITT          KY   TRAINED SPOTTER

            REPORT OF FLOOD WATER OVER MORGUE FORK ROAD.

&&

BB
Local storm report, Jul 27, 11:12 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1112 PM EDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      2 NE GUERRANT           37.52N 83.47W
07/27/2022                   BREATHITT          KY   TRAINED SPOTTER

            SEVERAL REPORTS OF WATER AND DEBRIS OVER
            ROAD AT BOTH PUNCHEON CREEK ROAD AND BELCHER
            FORK ROAD.

&&

BB
Local storm report, Jul 27, 11:57 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1157 PM EDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     FLASH FLOOD      1 NW BEECH              37.38N 83.45W
07/27/2022                   BREATHITT          KY   TRAINED SPOTTER

            WATER FLOWING OVER THE ROAD AND IMPACTING A
            BRIDGE ON BOWLINGS CREEK RD.

&&

CF
Local storm report, Jul 28, 12:18 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1218 AM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     FLASH FLOOD      1 SE HENDRICKS          37.68N 83.12W
07/28/2022                   MAGOFFIN           KY   PUBLIC

            BUSINESS ALONG BEAR BRANCH WAS FLOODED.

&&

CF
Local storm report, Jul 28, 12:21 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1221 AM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLASH FLOOD      1 ESE HAZARD            37.25N 83.18W
07/28/2022                   PERRY              KY   TRAINED SPOTTER

            EAST MAIN STREET IS FLOODED AND NOT
            PASSABLE.

&&

CF
Local storm report, Jul 28, 1:12 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
112 AM EDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      CANOE                   37.45N 83.45W
07/28/2022                   BREATHITT          KY   TRAINED SPOTTER

            FLOOD WATERS HAVE WASHED OUT CULVERTS AND
            DESTROYED THE ROAD ON JOE LITTLE FORK ROAD
            IN THE CANOE AREA OF BREATHITT COUNTY.

&&

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:09 PM EDTSpecial Weather StatementJKLMenifee, Montgomery, Morgan, Powell51 min
Jul 27, 8:14 PM EDTSpecial Weather StatementJKLElliott31 min
Jul 27, 8:31 PM EDTSevere Thunderstorm WarningJKLEstill, Powell29 min
Jul 27, 8:47 PM EDTSpecial Weather StatementJKLJohnson, Morgan, Wolfe28 min
Jul 27, 8:50 PM EDTAreal Flood AdvisoryJKLMenifee, Morgan, Powell3 hr
Jul 27, 9:00 PM EDTSpecial Weather StatementJKLLee, Powell30 min
Jul 27, 9:10 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle35 min
Jul 27, 9:12 PM EDTSpecial Weather StatementJKLBreathitt, Johnson, Magoffin, Martin48 min
Jul 27, 9:16 PM EDTAreal Flood AdvisoryJKLPerry3 hr
Jul 27, 9:29 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Rockcastle31 min
Jul 27, 9:31 PM EDTAreal Flood AdvisoryJKLLee, Magoffin, Morgan, Powell, Wolfe4 min
Jul 27, 9:35 PM EDTFlash Flood WarningJKLLee, Magoffin, Morgan, Powell, Wolfe3 hr
Jul 27, 9:49 PM EDTFlash Flood WarningJKLEstill, Lee7 hr
Jul 27, 10:03 PM EDTFlash Flood WarningJKLBreathitt, Lee, Magoffin, Owsley9 hr
Jul 27, 10:04 PM EDTFlash Flood WarningJKLFloyd, Johnson, Magoffin9 hr
Jul 27, 10:40 PM EDTFlash Flood WarningJKLBreathitt, Floyd, Knott, Magoffin9 hr
Jul 27, 10:41 PM EDTFlash Flood Warning EmergencyJKLBreathitt, Knott, Owsley, Perry9 hr
Jul 27, 11:23 PM EDTFlash Flood Warning EmergencyJKLClay, Knott, Leslie, Owsley, Perry9 hr
Jul 27, 11:24 PM EDTFlash Flood Warning EmergencyJKLFloyd, Knott, Letcher, Pike8 hr
Jul 28, 12:26 AM EDTFlash Flood WarningJKLLetcher7 hr
Jul 28, 1:37 AM EDTRiver Flood WarningJKLEstill4 days
Jul 28, 1:55 AM EDTFlash Flood WarningJKLPike7 hr
Jul 28, 2:46 AM EDTFlash Flood WarningJKLLee, Magoffin, Morgan, Powell, Wolfe4 hr
Jul 28, 3:34 AM EDTFlash Flood WarningJKLClay, Laurel5 hr
Jul 28, 3:36 AM EDTAreal Flood AdvisoryJKLJackson, Rockcastle3 hr
Jul 28, 4:10 AM EDTAreal Flood AdvisoryJKLJohnson, Martin3 hr
Jul 28, 5:04 AM EDTRiver Flood WarningJKLOwsley40 hr
Jul 28, 5:05 AM EDTRiver Flood WarningJKLBreathitt58 hr
Jul 28, 5:30 AM EDTRiver Flood WarningJKLLetcher32 hr
Jul 28, 5:31 AM EDTRiver Flood AdvisoryJKLPerry2 hr
Jul 28, 5:33 AM EDTRiver Flood AdvisoryJKLClay3 hr
Jul 28, 6:53 AM EDTAreal Flood WarningJKLLee, Magoffin, Morgan, Powell, Wolfe7 hr
Jul 28, 7:03 AM EDTAreal Flood WarningJKLBreathitt, Lee, Magoffin, Owsley38 hr
Jul 28, 7:21 AM EDTAreal Flood WarningJKLFloyd, Johnson, Magoffin38 hr
Jul 28, 7:21 AM EDTFlash Flood WarningJKLBell, Harlan, Knox, Leslie, Letcher, Perry3 hr
Jul 28, 7:33 AM EDTAreal Flood WarningJKLFloyd, Knott, Letcher, Pike25 hr
Jul 28, 7:35 AM EDTAreal Flood WarningJKLLetcher28 hr
Jul 28, 7:43 AM EDTAreal Flood WarningJKLBreathitt, Floyd, Knott, Magoffin28 hr
Jul 28, 7:46 AM EDTAreal Flood WarningJKLBreathitt, Knott, Owsley, Perry24 hr
Jul 28, 8:00 AM EDTRiver Flood WarningJKLPerry27 hr
Jul 28, 8:18 AM EDTAreal Flood WarningJKLClay, Knott, Leslie, Owsley, Perry27 hr
Jul 28, 8:33 AM EDTRiver Flood AdvisoryJKLMagoffin4 hr
Jul 28, 8:45 AM EDTRiver Flood WarningJKLClay13 hr
Jul 28, 8:55 AM EDTAreal Flood WarningJKLClay, Laurel8 hr
Jul 28, 9:03 AM EDTAreal Flood WarningJKLPike27 hr
Jul 28, 10:20 AM EDTAreal Flood WarningJKLBell, Harlan, Knox, Leslie, Letcher, Perry25 hr
Jul 28, 11:00 AM EDTRiver Flood AdvisoryJKLFloyd58 hr
Jul 28, 11:11 AM EDTRiver Flood AdvisoryJKLHarlan11 hr
Jul 28, 11:14 AM EDTRiver Flood AdvisoryJKLPike19 hr
Jul 28, 12:15 PM EDTRiver Flood WarningJKLMagoffin18 hr
Jul 28, 1:49 PM EDTAreal Flood WarningJKLWolfe116 min
Jul 28, 2:59 PM EDTRiver Flood WarningJKLHarlan6 hr
Jul 28, 4:47 PM EDTAreal Flood WarningJKLClay15 hr
Jul 28, 6:51 PM EDTAreal Flood AdvisoryJKLBell, Knox, McCreary, Whitley2 hr

Nearby

River Flood Warnings in Kentucky, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.